Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

September 6, 2021Hartley County, Texas

NWS Amarillo, TX issued this special weather statement at Sep 6, 2021, 8:49 PM CDT for Hartley County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2021, 8:49 PM CDT (01:49 UTC)
Expired
Sep 6, 2021, 9:30 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Hail
0.50 in
Wind
55

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 107 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS84 KAMA 070149
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
849 PM CDT Mon Sep 6 2021
 
TXZ001-006-070230-
Hartley TX-Dallam TX-
849 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of south central Dallam
and Hartley Counties through 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dalhart, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Dalhart, Hartley and Romero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3616 10246 3586 10216 3577 10216 3563 10295
      3603 10296
TIME...MOT...LOC 0149Z 331DEG 22KT 3601 10261 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Sep 6, 6:18 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 6, 6:18 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
618 PM CDT Mon Sep 6 2021

.AVIATION...
Thunderstorms over the western Oklahoma Panhandle are not expected
to affect the DHT TAF site. Therefore, skies are expected to
remain VFR for all sites through this forecast. Light southerly
winds tonight will turn to the north and pick up behind a cold
front during the early afternoon on Tuesday.

&&

.PREV DISCUSSION... /Issued 257 PM CDT Mon Sep 6 2021/

SHORT TERM...This Afternoon through Tomorrow Night...

19z WV satellite shows an upper ridge over the Great Basin, an upper
trough sliding eastward over the Tennessee Valley, and north-
northwesterly flow aloft over the Panhandles with a weak shortwave
located upstream over N CO. At the surface, high pressure is in
place over the mid-Mississippi Valley and lee troughing is ongoing
in SE CO. A field of flat cumulus is seen over the eastern
Panhandles with some congested cumulus along the NM/CO border to our
west.

Concern in the immediate term through this evening is whether or not
thunderstorms will occur. At this time, cumulus field to our east
appears rather flat and potential lifting mechanisms are not
present. Thus, while a decent amount of instability is in place
given the dewpoints in the low 60s, with SPC mesoanalysis suggesting
around 2000 J/kg of MLCAPE in this area, have left out mentions at
this time. Second potential area for convection is in the
northwestern Panhandles, where convergence near the surface trough
and higher terrain may allow a few thunderstorms to develop ahead of
the shortwave moving southeast from N CO. Given the assist from the
shortwave and the presence of a more congested cumulus field in SE
CO, have elected to keep the mentions of showers and thunderstorms
in the northwestern Panhandles. Both CAPE - around 750 J/kg - and
shear - 0 to 6km values are around 20-30 knots - are modest, so do
not think that organized convection is in the cards. That being
said, cannot rule out a stray severe wind gust given high cloud
bases with DCAPE accordingly in the 1000-1500 J/kg range.

Moving on to Tuesday, while the upper ridge to our west slowly
builds eastward, northern stream wave will pass over the northern
Plains, sending a cold front south through our CWA during the late
morning and afternoon. While this likely won't have much effect on
our temperatures - moisture fields suggest little in the way of
widespread cloudiness will follow the frontal passage and decent
surface gradient should enhance the ability for winds to mix down
the warm air aloft to the surface - convergence along the front
could lead to a few showers and storms given a narrow axis of
modestly enhanced moisture just ahead of the front. Have thus kept
10-15 PoPs in the forecast. Did remove the formal mentions of precip
from the official forecast due to collaboration concerns.

Ferguson

LONG TERM...Wednesday through Sunday...

Synopsis: The forecast will start off with near normal
temperatures on Wednesday behind a front, but temperatures will
quickly escalate to near record territory on Thursday and
Friday with breezy southwest winds. Right now, precipitation
looks unlikely through the extended. However, a potential cold
front over the weekend could spark a storm or two depending on its
evolution.

Details: Models and ensembles are in reasonable agreement through
Thursday, suggesting a ridge of high pressure initially over UT
and portions of the Great Basin will slowly shift east. This will
help push a surface high out of the area as a surface trough
becomes more notable over the lee of the Rocky Mountains. The
position of the surface trough will support enhanced southwesterly
winds of 15 to 20 mph, and this will support well above average
temperatures (possible near records) even as early as Thursday.
However, the latest raw GFS runs have started to slow the
progression of the upper high such that the main H5 center sits
more over NM by Friday. Other raw models continue the trend of
bringing the ~594 dm high further east more over the Panhandles,
with GEFS favoring west solutions and EC ensemble being a bit
further east.

A big factor in the raw GFS run is that it depicts a much
stronger 500mb trough which ejects across the north side of the
ridge Thursday through Thursday night. This trough then digs
southeast across the Great Basin and northern/central plains
through Saturday, effectively stopping the upper ridge in its
tracks. The GFS scenario would still result in hot temperatures on
Friday with enhanced downslope winds, but perhaps not records as
the main high center stays west. This scenario would also support
a cold front and possible precip in the wake of the trough on
Saturday. For now, will keep the forecast dry utilizing the NBM
which favors high temperatures very near record territory.
However, if other models start trending towards the latest 06z/12z
GFS with a sharper trough, then these high temperatures may be a
bit too warm, especially going into the weekend depending on the
cold front evolution.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/29
Hazardous weather outlook, Sep 6, 2:48 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Mon Sep 6 2021

OKZ001>003-TXZ001>020-317-070800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Mon Sep 6 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the northwestern third of the
combined Oklahoma and Texas Panhandles this afternoon into this
evening. Any storms that develop are expected to remain below
severe levels at this time, but strong winds can't be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across all but the northwestern
sections of the combined Oklahoma and Texas Panhandles Tuesday
afternoon and evening. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 6, 7:54 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Mon Sep 6 2021

TXZ001-006-070145-
Hartley TX-Dallam TX-
754 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of western Dallam and
northwestern Hartley Counties through 845 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Texline, or 15 miles southeast of Clayton, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 10304 3644 10289 3617 10249 3597 10274
      3599 10304
TIME...MOT...LOC 0053Z 330DEG 19KT 3633 10294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Sep 6, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
849 PM CDT Mon Sep 6 2021

TXZ001-006-070230-
Hartley TX-Dallam TX-
849 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of south central Dallam
and Hartley Counties through 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dalhart, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Hartley and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 10246 3586 10216 3577 10216 3563 10295
      3603 10296
TIME...MOT...LOC 0149Z 331DEG 22KT 3601 10261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:54 PM CDTSpecial Weather StatementAMADallam51 min
Sep 6, 9:34 PM CDTSpecial Weather StatementAMAHartley, Oldham41 min
Sep 7, 6:04 PM CDTSevere Thunderstorm WarningAMAHemphill29 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.